6.29.2017

How To Survive Prednisone For An MS Attack

Side effects include buffalo hump, moon face, and extreme hiccups. I wish I were making this up.

As a long time multiple sclerosis patient with very active disease, I’ve had way too much experience with the roller-coaster ride that is treating an MS relapse with IV prednisone (solu-medrol). While these steroids can produce impressive results, they also prove that if something seems too good to be true, it's probably gonna give you acne. It's definitely gonna make you constipated. 

Here's how to be ready:


Drugs
I never leave my first prednisone infusion without a prescription for something like ranitidine (to kick the stomach acid) and something (strong) to help with sleep. I usually ask for horse tranquilizers and get a dirty look. Worth it. The side effects of steroids are well known, but some docs wait until you call back the next day because you've been awake for 26 hours, before they offer you an Rx. Don’t suffer. 

Snacks
Some find their appetites increase on prednisone, and that sucks extra for them, because steroids make everything taste like poison. I always have a painful tummy so I keep crackers, dry toast, and ginger ale on hand. If you're fancy, homemade bone broth is better than packaged soups, because of the sodium, which you wanna avoid because things are about to get real puffy. If you can't put down the Miss Vickies because you love salt like I do, just know that your face is gonna look like a pie for awhile and accept it.  

Fluids
For the first time ever, I don't mean booze. You have to hydrate like hell with actual H2O because prednisone means water retention. Like, stay out of the rain or you will probably absorb and retain that too. In addition to all the water-weight, this drug is constipating AF so try to get ahead of that. Whatever your bowel routine is, double it. 


Stuff to read
When I’m wide awake in the middle of the night, it’s tempting to turn on my laptop and write. Or read gossip blogs. Or shop. I’m feeling wired and creative and a little bit sorry for myself, like I at least deserve a new lipstick, maybe some shoes, just for having to go through these things. Resist. Screen time in the middle of an insomnia attack is def going to encourage wakefulness longer than flipping though a magazine or reading a book will. Sleep is essential to healing, so it's important to keep the tech turned off. 

Sunscreen
We covered pie-face, but my normal alabaster complexion has a tendency to turn fever-red on this drug, and steroids at this dose can cause photo-sensitivity, meaning easy burns. If you’re a pasty-faced, day-walker like I am, make sure to wear your SPF 60 even if you’re only out for a quick minute. Then again, if you’re also lazy like I am, just don’t go outside. 

More drugs
Don’t skip your regular meds. This isn’t a drug vacation. I know, sometimes I’m just so sick of putting pills in my mouth all day. But it’s important to stick to your routine. Talk to your doc about adding a calcium supplement. Steroids can turn your bones to dust. You still need your bones.  

Namaste
Don’t trust your emotions when you’re on prednisone. And maybe warn your friends and family. Everything is more intense, and on top of it, you’re having a relapse. Know it’s the powerful drugs coursing through your system and don’t dwell on it. If you do lose your shit and bring the drama, you have an out. Blame it on the drugs and apologize. You weren’t you.

Hiccups
This is a WTF symptom that sometimes happens on steroids. I don't know how to fix this, but the good news is there are actual hiccup support groups for people taking solu-medrol. I mean, if you have MS, hiccups are probably the least of your problems. Then again, when I have hiccups, I make a big fucking deal about it. I cry real tears and ask why everything bad happens to me. Then I plug my nose and chug a glass of water until I'm sure I'm about to drown. If I survive, I log onto JCrew and buy a dress, because I've just been through hell and I deserve it. 

Netflix
You might feel like cleaning the gutters, rotating your tires, moving a piano, I don’t know what you’re into, but this is artificial energy and you will have to pay it back. Remember, your body is healing and you need rest to let it recover. As tempting as it is, try not to do the thing (that is to say, all the things) we all want to do the second we feel that unfamiliar boost of strength or energy. 


Especially in early relapsing remitting disease (RRMS), steroids can feel like they're working miracles, but remember, they're not a cure, and are only prescribed to get you through an attack faster by reducing inflammation. If you're having a relapse and getting this treatment, hang in there. This too shall pass.  









Follow Tripping On Air on Facebook. 

16 comments :

  1. Great tips here! I usually go on near body weight dose of steroids when I'm having a bad flare from Lupus or Sjögren's as nothing else works, not even strong painkillers.

    For me the unbearable effects is more of the psychological one. I start pacing and feeling extreme anxiety. In the past my doc never gave me anything to deal with it as he didn't believe it was necessary, but now I know better.

    ReplyDelete
    Replies
    1. Yes! No need to suffer. There's enough anxiety to be had, just for being sick! Good luck.

      Delete
  2. These are great tips - wish I had had them back in the day when I was on steroids - with my pasty pie face! Best of luck with this round ~ Barbara

    ReplyDelete
    Replies
    1. Thanks Barbara. I'm feeling a bit rougher today but hopeful for tomorrow.

      Delete
  3. Steroids remind me of when I painted the exterior of my house... with my buddy pole.

    ReplyDelete
  4. Hi, found you on CIB thread and have included your link on Pain Pals regular feature Monday Magic - Inspiring Blogs for You! Great to connect, Claire x

    ReplyDelete
    Replies
    1. Thanks Claire. Glad you found me. I'll check that out.

      Delete
  5. Love it!!!!! I love when I have to go for them if i'm having a relapse...... They make me sooooooooooo hyper :-)

    ReplyDelete
  6. Brilliantly written. I've recently finished two separate courses of steroids in as many weeks. Which was GREAT.

    I'm also in that murky probably-transitioning-to-SPMS netherworld, currently investigating treatment options and keeping everything crossed.

    ReplyDelete
    Replies
    1. Good luck Steve. I hope the 2nd course helped and that you're starting to feel better.

      Delete
  7. I just finished a dose of iv steriods about 3 weeks ago.
    I get horrible acne! It's so ugly and pisses me off.

    On the bright side my ON is a bit better.

    Meh.

    ReplyDelete
  8. Thanks so much. Please feel free to join my cannibas friendly ms support group knowledge is power. Love n light
    https://www.facebook.com/groups/934381923311379/?fref=ts

    ReplyDelete